Study May Herald Change In Treatment for Parkinson's Disease
WebMD News Archive
May 17, 2000 -- The treatment of Parkinson's disease may be about to undergo a dramatic shift, particularly for people who are diagnosed with the condition in their 30s and 40s. A new study has found that the drug Requip is far less likely to cause the abnormal twisting and flailing movements that are a common side effect of levodopa, the drug now used to treat the disease.
The study, published in the New England Journal of Medicine, is being heralded by experts on the disease as extraordinarily important.
"Of the 50,000 people newly diagnosed with the disease, almost 30,000 will be candidates for going on an agonist [such as Requip] first," Abraham Lieberman, MD, medical director of the National Parkinson Foundation, said at a conference announcing the results of the study.
Requip, known generically as ropinirole, is one of a class of drugs called "dopamine agonists." Dopamine is a chemical produced in the brain that controls movement. People with Parkinson's disease lack sufficient dopamine, which is why they have tremors in their arms and legs, walk slowly, and have rigid muscles. Dopamine agonists are drugs that work like dopamine in the brain.
Levodopa, which is sometimes called L-dopa, also acts like dopamine, but because of the way it's converted in the brain, it eventually works for shorter and shorter periods of time. The short bursts, or cycles, of stimulation eventually cause severe involuntary movements known as dyskinesia. The problem can become so severe that the drug must be discontinued, and the person is seriously disabled.
It's estimated that 75% to 80% of people taking levodopa have side effects. For many, the last resort for treating their disease is brain surgery, which is expensive and has complications of its own.
To compare the two drugs, nearly 300 people age 30 and up with early Parkinson's disease were studied for five years at 30 medical centers in Europe, Israel, and Canada. All required medication to control their symptoms.
Neither doctors nor the patients knew whether they were taking Requip or levodopa. However, if their symptoms worsened and levodopa supplements were necessary, the patients were told so.